Patient Comments: Cortisone Injection - Side effects

What side effects (if any) did you experience with your cortisone injection?

Comment from: Carrie M, 65-74 Female (Patient) Published: December 30

I had injections in August into L3-L4/L4-L5 for bulging discs and some arthritis. It was very painful, but over quickly with no side effects and some pain relief. The doctor felt another series of injections could make the difference. I had injections in December into L4-L5 and L SI joint. Again, painful, but it was over quickly. Next day I had some face flushing, nothing extreme. Approximately 60 hours after injections, I suddenly developed heart palpitations, fast and slow beats and shortness of breath. I debated an emergency room visit at midnight, but held off. It subsided in about 2-3 hours. Some shortness of breath still exists 4 days post injections, but palpitations are gone. I am also experiencing considerable heartburn. I'm not sure I'll do more of injections, may try massage and chiropractic care again for a while. Anti-inflammatory medication worked for a few years, but then not so much. I am so glad to have read that other's symptoms match my own.

Was this comment helpful?Yes
Comment from: reamaro, 45-54 Female (Patient) Published: December 30

I had never had one before. Then they gave me one in the shoulder. Within a half hour I was so sick I felt I was going to throw up. I then went to my next appointment and still feeling ill. I started getting other weird systems; dry lips, couldn't swallow, tight chest, arm felt like it was on fire and I had extreme pain and a very bad headache. I called the doctor to see what kind of side effects if any, and he kind of got annoyed saying he gives many shots a month and never had a problem. Well, I ended up in hospital with a bad allergic reaction to this medicine, I will not take this again.

Was this comment helpful?Yes
Comment from: cmyr, 45-54 Female (Patient) Published: December 30

I have had 2 shots in 2 weeks in the same place, and one on the corresponding side, same location, the thumb joint, today. The shot was no big deal first time. Second time, with the same doctor, I had bruising and incapacitation of both hands. They were numb and then when that wore off, I am unable to hold weight, pinch/grasp, or to use to manipulate objects like scissors or an iron. I am a candidate for joint replacement, or I may choose cortisone shots every 3 months.

Was this comment helpful?Yes
Comment from: Angela G, 45-54 Female (Patient) Published: December 17

I have had horrible side effects from cortisone injections! For months I have experienced charley horse pain and severe cramping throughout my body after injections to back shoulder and knee! I had severe facial flushing for 5 days and not feeling well! I had worse pain than before the injection. I did not know this was an allergic reaction till recently, I will never have one again! What a nightmare for me!

Was this comment helpful?Yes
Comment from: mamere, 55-64 Female (Patient) Published: December 16

I had cortisone injections in both knees a few weeks ago. The pain in my knees and legs, especially at night, decreased substantially. It is just now starting again a little now and then. However, I did experience flushing of my face, horrible weight gain and, for the last few days, cramping and upset stomach.

Was this comment helpful?Yes
Comment from: looking forward, 45-54 Female (Patient) Published: December 16

I just had cortisone injection 2 days ago on my ankle which has damaged cartilage from 2 falls over last 2 years which resulted in severe pain while walking or in high impact sport. The injection was painless and quick but I wasn't prepared or warned by the doctor, of its side effects. I felt nauseous leaving hospital. I had bad night sweats which kept me awake and at 5AM I had to take paracetamol for severe headache which still persists today. Second night my face and neck flushed bright which I still have today and I feel my temperature is up, a lot going on not to be warned about. On a positive note I have no pain in foot.

Was this comment helpful?Yes
Comment from: ljl, 45-54 Female (Patient) Published: December 13

I had a cortisone shot on one side of my T spine and the next day feeling sick; no energy, muscle spasms that wake me up all night and my back is sorer than ever and my scar tissue from my heart surgery feels like it hasn't healed at all. The first time I got a shot in my back I ended up with MRSA! Feels like it came back full blown; not a safe procedure!

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Experience Question: Please describe your experience with a Cortisone Injection.
Cortisone Injection - Knee And Hip Question: Share your experience with cortisone injections in your hip or knee

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!